Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 34, NWS El Paso, TX

August 2, 2015El Paso County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 2, 2015, 7:55 PM MDT for El Paso County, Texas; Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 7:55 PM MDT (01:55 UTC)
Expired
Aug 2, 2015, 11:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 48 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WGUS54 KEPZ 030155
FFWEPZ
NMC035-TXC141-030500-
/O.NEW.KEPZ.FF.W.0034.150803T0155Z-150803T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
755 PM MDT SUN AUG 2 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTH CENTRAL EL PASO COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 1100 PM MDT
    
* AT 754 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN TWO AND THREE INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MCGREGOR RANGE BASE...
  CHAPARRAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3189 10621 3195 10639 3218 10626 3214 10603

$$
2 follow-up statements
528 
WGUS74 KEPZ 030234
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
834 PM MDT SUN AUG 2 2015

NMC035-TXC141-030500-
/O.CON.KEPZ.FF.W.0034.000000T0000Z-150803T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-EL PASO TX-
834 PM MDT SUN AUG 2 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN OTERO AND NORTH CENTRAL EL PASO COUNTIES...

AT 833 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN THREE AND THREE AND A 
HALF INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS 
IMMINENT OR ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MCGREGOR RANGE BASE AND CHAPARRAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3189 10621 3195 10639 3218 10626 3214 10603

$$
680 
WGUS74 KEPZ 030409
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1009 PM MDT SUN AUG 2 2015

NMC035-TXC141-030417-
/O.CAN.KEPZ.FF.W.0034.000000T0000Z-150803T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-EL PASO TX-
1009 PM MDT SUN AUG 2 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN OTERO AND NORTH CENTRAL
EL PASO COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND LIFE-THREATENING FLASH FLOODING IS NO 
LONGER EXPECTED TO POSE A THREAT. LIGHT TO MODERATE RAIN CONTINUES 
OVER THE AREA HOWEVER AND CAUTION IS ADVISED.

LAT...LON 3189 10621 3195 10639 3218 10626 3214 10603

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:39 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 3:39 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
339 PM MDT SUN AUG 2 2015

.SYNOPSIS...
SLIGHT INCREASE IN MONSOONAL MOISTURE WILL RESULT IN A FEW MORE
STORMS ACROSS THE BORDERLAND THIS EVENING AND MONDAY. HOWEVER BY
TUESDAY HIGH PRESSURE WILL SHIFT TO OUR SOUTHWEST AND BEGIN TO CUT
OFF THE MOISTURE FEED. THE RESULT WILL BE HOTTER CONDITIONS ACROSS
THE AREA WITH 100 DEGREE AFTERNOON HIGHS IN THE LOWLANDS. STORMS
WILL BECOME MORE ISOLATED FROM TUESDAY THROUGH FRIDAY WITH THE
BETTER CHANCES OVER THE MOUNTAINS. NEXT WEEKEND THE RIDGE SHIFTS
BACK EAST A BIT AND ALLOWS MOISTURE TO FEED BACK IN FROM THE WEST.
STORMS SHOULD BE ON THE INCREASE THROUGH THE WEEKEND AS THE
MONSOON PLUME SETTLES BACK OVER THE REGION.

&&

.DISCUSSION...
MOISTURE ON THE RISE FOR THE SHORT TERM THANKS TO A SHORT WAVE
TROUGH PASSING WELL TO OUR NORTH. THIS FEATURE IS VEERING THE
WINDS ALOFT BACK TO WESTERLY WHICH IS ADVECTING THE FOCUS OF THE
MONSOON MOISTURE PLUME BACK EAST OVER OUR AREA AS IT DRIES OUT
WEST AND CENTRAL AZ. FOR OUR AREA THE BETTER MOISTURE WILL BE OVER
THE WESTERN ZONES TONIGHT...AND A BIT MORE UNIFORM FOR MONDAY. AM
PW'S WERE UP TODAY BACK OVER AN INCH AFTER DROPPING BELOW LAST
NIGHT. PROG SOUNDINGS ACROSS THE AREA SHOW INCREASING MOISTURE
TODAY WITH HIGHER DEWPOINTS AND PW'S FOR THIS EVENING. THE RESULTS
ARE MORE INSTABILITY AND BETTER RAIN/STORM CHANCES. POPS WILL BE
HIGHEST OVER THE MOUNTAINS AND WEST ZONES THIS EVE/NIGHT.

MONDAY THE MOIST PLUME CONTINUES TO BEND EAST OVER THE REGION WITH
INCREASING PW'S OVER THE EAST ZONES FOR A MORE UNIFORM MOISTURE
PROFILE ACROSS THE AREA. FOR THE FORECAST WE BROADEN THE POPS EAST
AND MAKE THEM MORE CONSISTENT ACROSS THE REGION. THE MOUNTAINS
WILL KEEP HIGHER POPS OF COURSE. TEMPS WILL TOP OUT IN THE MID 90S
LOWLANDS WITH PM CLOUDS AND STORMS MODERATING THE HEATING.

TUESDAY THROUGH FRIDAY WE SEE A PATTERN SHIFT THAT RESULTS IN
SUBSTANTIAL DRYING OF THE AIRMASS OVER THE FORECAST AREA. THE
UPPER HIGH IS PROGED TO SHIFT SOUTH AND WEST. WE COME UNDER A
NORTH/NORTHEASTERLY FLOW ALOFT AND DRAW IN DRIER CONTINENTAL AIR
OVER THE AREA. THE LOWLANDS RETAIN THE SOUTHEAST FLOW WHICH KEEPS
MODEST BOUNDARY LAYER MOISTURE STREAMING INTO THE REGION OFF THE
TEXAS GULF. FOR THE LOWLANDS THIS WILL LIKELY NOT BE DEEP ENOUGH
MOISTURE FOR LOWLAND STORMS. THE MOUNTAINS WILL LIKELY SEE
ISOLATED STORMS...LOWLANDS ONLY SLIGHT CHANCES. THE ELEMENT THAT
WILL BECOME A POTENTIAL IMPACT FOR THE POPULOUS ACROSS THE REGION
WILL BE INCREASING HEAT WITH LOWLANDS LIKELY SEEING A STRING OF
DAYS WITH 100 DEGREE LOWLAND MAX TEMPS.

NEXT WE MOVE TO THE LAST SEGMENT OF THIS PACKAGE WHERE THE UPPER
HIGH SHIFTS BACK EAST AND ALLOWS A RETURN OF THE MONSOON MOISTURE
PLUME IN FROM THE SOUTH AND WEST. DURING THE NEXT WEEKEND WE RAISE
POPS AND LOWER TEMPS IN RESPONSE TO THE INCREASES IN MOISTURE...
CLOUDS...AND STORMS.

14-BIRD

&&

.AVIATION...VALID 03/00Z-04/00Z.
HIGH PRESSURE ALOFT OVERHEAD WILL CONTINUE INTO MONDAY. THE AIR
MASS REMAINS MOIST AND UNSTABLE ENOUGH FOR ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. GENERAL CONDITIONS: FEW-
SCT070-090 SCT100- 120 SCT-BKN200-250. ISOLD VRB25G37KT 4SM -TSRA
BKN060CB BKN100 OVC200 18Z-06Z. MAX TOPS 400-450. SFC WINDS 00-18Z
WSW 5-10KTS AFT 18Z: NW 5-10KTS.

20-NOVLAN

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL CONTINUE OVER THE AREA FOR THE NEXT TWO
DAYS WITH ABOVE SEASONAL TEMPERATURES. THE AIR MASS WILL REMAIN
SUFFICIENTLY MOIST AND UNSTABLE TO PROVIDE ISOLATED LOWLAND AND
SCATTERED HIGHLAND AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. BY TUESDAY THE UPPER HIGH WILL MOVE MORE WESTWARD
TO ARIZONA BRINGING A MORE NORTHERLY FLOW ALOFT. THIS WILL RESULT
IN MORE WARM AND DRIER AIR INTO SOUTHERN NEW MEXICO.
THUS...TUESDAY THROUGH THURSDAY SHOULD SEE ALMOST ALL CONVECTION
CONFINED OVER AND AROUND THE MOUNTAINS.

20-NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  73 100 /  20  30  30   0
SIERRA BLANCA           70  95  69  98 /  20  40  30  10
LAS CRUCES              67  94  67  98 /  30  20  30   0
ALAMOGORDO              67  95  69 100 /  30  30  30   0
CLOUDCROFT              53  73  55  78 /  40  40  40  10
TRUTH OR CONSEQUENCES   67  92  68  98 /  40  20  20   0
SILVER CITY             61  85  62  92 /  40  30  20   0
DEMING                  68  94  68 100 /  30  20  20   0
LORDSBURG               66  93  67  99 /  40  10  20   0
WEST EL PASO METRO      72  98  72 101 /  20  30  30   0
DELL CITY               70  97  70 102 /  20  40  40  10
FORT HANCOCK            71  98  70 102 /  20  40  30   0
LOMA LINDA              69  92  69  96 /  20  30  30   0
FABENS                  71  98  70 102 /  20  30  30   0
SANTA TERESA            70  96  70 100 /  20  30  30   0
WHITE SANDS HQ          69  94  70 100 /  30  20  30   0
JORNADA RANGE           66  94  67  99 /  30  10  30   0
HATCH                   66  95  67 101 /  30  10  20   0
COLUMBUS                69  93  68  99 /  30  20  20   0
OROGRANDE               70  96  70  99 /  30  20  30   0
MAYHILL                 57  82  59  87 /  40  40  40  10
MESCALERO               56  82  57  87 /  40  40  40  10
TIMBERON                58  82  59  87 /  40  40  40  10
WINSTON                 58  83  59  90 /  50  40  30   0
HILLSBORO               63  91  64  97 /  40  30  30   0
SPACEPORT               67  93  67  98 /  30  10  30   0
LAKE ROBERTS            56  85  57  91 /  50  40  30  10
HURLEY                  62  88  63  94 /  40  30  20   0
CLIFF                   62  91  64  97 /  40  30  20   0
MULE CREEK              59  90  61  96 /  40  30  20   0
FAYWOOD                 63  89  64  95 /  40  30  30   0
ANIMAS                  66  92  67  98 /  40  30  20   0
HACHITA                 67  93  67  99 /  30  20  20   0
ANTELOPE WELLS          64  89  65  94 /  30  30  30  10
CLOVERDALE              63  87  64  92 /  30  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/20

In the hours before

Special weather statement, Aug 2, 7:12 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
712 PM MDT SUN AUG 2 2015

NMZ413-417-TXZ419-420-030145-
SOUTHERN TULAROSA BASIN-OTERO MESA-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-EASTERN/CENTRAL EL PASO COUNTY-
712 PM MDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTERO AND NORTH
CENTRAL EL PASO COUNTIES...

AT 712 PM MDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF MCGREGOR
RANGE BASE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCGREGOR RANGE BASE AND CHAPARRAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3181 10625 3195 10640 3223 10626 3209 10599
TIME...MOT...LOC 0112Z 236DEG 48KT 3195 10622

TRIPOLI
Local storm report, Aug 2, 7:31 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
731 PM MDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NE EL PASO            31.81N 106.45W
08/02/2015  E0.50 INCH       EL PASO            TX   PUBLIC

&&

EVENT NUMBER EPZ1500139

HC
Local storm report, Aug 2, 7:42 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
742 PM MDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             EL PASO                 31.78N 106.48W
08/02/2015  E0.50 INCH       EL PASO            TX   PUBLIC

&&

EVENT NUMBER EPZ1500140

HC
Special weather statement, Aug 2, 7:46 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
746 PM MDT SUN AUG 2 2015

NMZ410-411-030215-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-
746 PM MDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 815 PM MDT...

AT 745 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 5 MILES NORTHWEST OF CORRALITOS...OR 14 MILES SOUTHWEST OF
LEASBURG...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORRALITOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3229 10714 3240 10712 3247 10695 3223 10698
TIME...MOT...LOC 0145Z 272DEG 8KT 3234 10709

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:31 PM MDTAreal Flood AdvisoryEPZEl Paso119 min
Aug 2, 6:37 PM MDTSevere Thunderstorm WarningEPZEl Paso38 min
Aug 2, 6:53 PM MDTSevere Thunderstorm WarningEPZEl Paso17 min
Aug 2, 7:06 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 2, 7:12 PM MDTSpecial Weather StatementEPZEl Paso33 min
Aug 2, 8:00 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 2, 8:10 PM MDTFlash Flood WarningEPZEl Paso2 hr
Aug 2, 8:42 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 2, 8:51 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Aug 2, 9:43 PM MDTFlash Flood WarningEPZEl Paso2 hr
Aug 2, 7:46 PM MDTSpecial Weather StatementEPZDoña Ana29 min
Aug 2, 10:01 PM MDTAreal Flood AdvisoryEPZDoña Ana119 min

Nearby

Flash Flood Warnings in Texas, 2015Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.